Texas, 2015

Hail and Damaging Winds in Texas, August 3, 2015

August 3, 2015 · NWS AMA · 10 events in 5 counties and zones

Thunderstorms brought wind and hail to portions of the Texas Panhandle during the afternoon and evening of the 3rd. Heavy rain accompanied these thunderstorms and resulted in isolated areas of minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms brought wind and hail to portions of the Texas Panhandle during the afternoon and evening of the 3rd. Heavy rain accompanied these thunderstorms and resulted in isolated areas of minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 3, 5:49 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 3, 5:49 PM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT MON AUG 3 2015

.AVIATION...
FOR THE 00Z TAFS...A COMPLEX OF TSTMS WAS ORGANIZING ACROSS NWRN
PARTS OF TX AND OK PNHDLS AS OF THIS WRITING. EXPECT THIS TREND TO
CONTINUE THIS EVENING...WITH TAF SITES POTENTIALLY IMPACTED. HAVE
RETAINED A MENTION OF TSTMS AT ALL TERMINAL SITES FOR A FEW HOURS
LATER THIS EVENING. DO NOT EXPECT TSTM DEVELOPMENT ANYWHERE NEAR THE
TAF SITES TUESDAY AFTERNOON.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT MON AUG 3 2015/

DISCUSSION...
SITUATION CONTINUES TO SET UP FOR A HEAVY RAIN EVENT THIS EVENING AND
OVERNIGHT.  UPPER-LEVEL DISTURBANCE SEEN IN WATER VAPOR IMAGERY
ADVANCING INTO NORTHWEST PART OF FORECAST AREA EXPECTED TO INDUCE
FURTHER DEVELOPMENT OF MID-LEVEL TROF.  CURVATURE IN TIGHT 700 MB
CIRCULATION EXPECTED TO GENERATE VORTICITY LOBES WHICH WILL TRAVERSE
PANHANDLES THIS EVENING AND OVERNIGHT.  LOWER LEVELS WILL BE
MOISTENED FURTHER BY DEVELOPMENT AND STRENGTHENING OF LOW-LEVEL JET
TONIGHT.  ORGANIZED CONVECTIVE COMPLEX IS LIKELY TO MAKE A NORTHWEST
TO SOUTHEAST MOVE ACROSS MUCH OF THE FORECAST AREA TONIGHT.  SUCH A
COMPLEX COULD TAKE ON A LINEAR STRUCTURE...WITH AN INCREASED THREAT
FOR DAMAGING THUNDERSTORM WINDS.

DUE TO RECENT COPIOUS RAINFALL AMOUNTS...FLASH FLOOD WATCH WHICH WAS
ISSUED EARLIER TODAY REMAINS IN EFFECT AREA WIDE FROM 4 PM TODAY
THROUGH 10 AM TUESDAY.  FULLY EXPECT TO CLEAR MOST OF AREA FROM WATCH
BY SUNRISE TUESDAY...BUT MAY STILL HAVE THUNDERSTORMS CONTINUING IN
EASTERN SECTIONS AFTER DAYBREAK.

OTHERWISE...MOSTLY UNEVENTFUL WEATHER EXPECTED. DRY FORECAST TUESDAY
AFTERNOON THROUGH FRIDAY WITH LOW POPS FRIDAY NIGHT THROUGH SATURDAY
NIGHT ACROSS NORTHERN AND WESTERN SECTIONS.

COCKRELL

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, Aug 3, 2:43 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT MON AUG 3 2015

OKZ001>003-TXZ001>020-041115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
343 PM CDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THROUGH THIS
EVENING AND OVERNIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. HEAVY RAIN
FROM SOME OF THESE THUNDERSTORMS WILL LIKELY CAUSE FLOODING OR FLASH
FLOODING. A FLASH FLOOD WATCH WILL BE IN EFFECT FOR ALL OF THE
PANHANDLES BEGINNING AT 4 PM TODAY. THE STRONGEST STORMS MAY BECOME
SEVERE PRODUCING WIND GUSTS TO AROUND 60 MPH. HAIL UP TO HALF DOLLAR
SIZE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING ACROSS EASTERN
SECTIONS OF THE PANHANDLES. ADDITIONAL HEAVY RAINS WILL BE POSSIBLE.
THE FLASH FLOOD WATCH WILL CONTINUE IN THE EASTERN PANHANDLES THROUGH
10 AM TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY NIGHT ACROSS
PORTIONS OF THE PANHANDLES. HEAVY RAIN WILL LIKELY BE THE PRIMARY
HAZARD DURING THIS TIME FRAME...ALTHOUGH SOME STORMS COULD BECOME
STRONG AND PRODUCE GUSTY WINDS TO AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE READY FOR
LIMITED ACTIVATION THIS AFTERNOON AND EVENING. SPOTTERS AND OBSERVERS
ARE REQUESTED TO RELAY ANY RAINFALL AND FLOODING REPORTS TO THE
NATIONAL WEATHER SERVICE IN AMARILLO.

COCKRELL

In the hours before

Special weather statement, Aug 3, 6:22 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
722 PM CDT MON AUG 3 2015

TXZ005-010-040100-
HEMPHILL TX-LIPSCOMB TX-
722 PM CDT MON AUG 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIPSCOMB AND
NORTHERN HEMPHILL COUNTIES UNTIL 800 PM CDT...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTH OF GLAZIER...OR 12 MILES NORTHEAST
OF CANADIAN...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  LIPSCOMB...           GLAZIER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3616 10052 3629 10027 3603 10010 3593 10028
TIME...MOT...LOC 0022Z 147DEG 7KT 3605 10025

BIEDA

The radar

The Amarillo radar (KAMA), 141 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dallam

When
August 3, 6:36 PM CST
Where
Dallam County, 12.66 mi NE of Ware
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.310, -102.540

A storm chaser estimated a wind gust of 65 mph 13 miles northeast of Ware.

Thunderstorm Wind, Dallam

When
August 3, 7:20 PM CST
Where
Dallam County, 1.49 mi NNW of Conlen
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.250, -102.240

A wind gust of 65 mph was reported at the Conlen airport along the leading edge of a thunderstorm.

Thunderstorm Wind, Lipscomb

When
August 3, 7:30 PM CST
Where
Lipscomb County, 0.89 mi NW of Booker
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.460, -100.540

A wind gust of 60 mph was estimated in Booker.

Hail, Dallam

When
August 3, 7:35 PM CST
Where
Dallam County, 6.93 mi N of Conlen
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.330, -102.240

Ping pong ball size hail was reported at Conlen Airport.

Thunderstorm Wind, Sherman

When
August 3, 8:09 PM CST
Where
Sherman County, 10.42 mi S of Lautz
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.070, -102.010

A wind gust of 60 mph was estimated by storm spotters.

Thunderstorm Wind, Moore

When
August 3, 8:15 PM CST
Where
Moore County, 5.03 mi W of Sunray
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.020, -101.820

The KVII Schoolnet weather station located in Sunray measured a wind gust of 58 mph.

Thunderstorm Wind, Moore

When
August 3, 8:15 PM CST
Where
Moore County, 6.24 mi WSW of Sunray
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.980, -101.830

Severe thunderstorm winds resulted in 6 power poles being blown down approximately 2 to 3 miles south of Sunray on Highway 119.

Thunderstorm Wind, Moore

When
August 3, 8:35 PM CST
Where
Moore County, 4.52 mi E of Sunray
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.010, -101.650

Severe thunderstorm winds resulted in 9 power poles snapped near County Road 1060 and Highway 281.

Thunderstorm Wind, Moore

When
August 3, 8:38 PM CST
Where
Moore County, 0.56 mi E of Dumas Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.850, -102.010

The KVII Schoolnet site located 3 miles west-southwest of Dumas at the Moore County Airport measured a wind gust of 63 mph.

Thunderstorm Wind, Hansford

When
August 3, 9:12 PM CST
Where
Hansford County, 0.89 mi SE of Morse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.060, -101.470

A wind gust of 60 mph was estimated in Morse. The winds resulted in downed tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600145, 600147, 600150, 600146, 600159, 600149, 600157, 600155, 600152, 600148.